South Dakota, 2016Damaging Winds in South Dakota, August 11, 2016
August 11, 2016 · NWS UNR · 2 events in 1 county or zone
A severe thunderstorm developed over southwestern Ziebach County and tracked northeast across southern portions of the county. The storm produced strong wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over southwestern Ziebach County and tracked northeast across southern portions of the county. The storm produced strong wind gusts around 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 2:06 PM MST, 56 minutes earlier.
Area forecast discussion, Aug 11, 2:06 PM MST, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
306 PM MDT THU AUG 11 2016
.SHORT TERM...(This Evening Through Friday Night)
Issued at 305 PM MDT Thu Aug 11 2016
Water vapor imagery shows an upper low crossing cntrl Canada with
the main trough axis across wrn ND into se MT and wrn WY. Ahead of
the axis are a series of waves that are pushing into ern WY/Neb
panhandle and into the CWA. Radar shows convection across the BH
pushing into the nrn/ern adjacent plains with more convection
developing downstream into ern WY. Latest RAP showing MLCape of 500-
1500 J/kg with the highest values near the SD/Neb border. EBulk
shear of 30-40 kt is near the srn CWA border...so while severe
activity should remain marginal this aftn/evng, the best chances
will be farther south. Storms will end this evng except for few
lingering storms possible overnight. The main trough axis will
slide across the area Friday into Friday night, with additional
chances for showers and storms. MLCape will be weaker
tomorrow...but some storms are still expected especially across
the BH and sw SD especially during the afternoon and early
evening. Highs will be in the upper 70s to upper 80s.
.LONG TERM...(Saturday Through Thursday)
Issued at 305 PM MDT Thu Aug 11 2016
Cyclonic NW flow behind departing upper trough will lead to
continued chances for storms on Saturday, especially across the
Black Hills and southward. Upper ridge will then shift through the
northern Rockies into the plains for Sunday, leading to dry and
warmer conditions. A more active westerly flow develops early to
mid week across the northern plains, leading to near daily chances
for storms. Temps will be near to above average.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 305 PM MDT Thu Aug 11 2016
Some MVFR ceilings with low clouds across south central SD should
lift early this afternoon. Scattered showers and thunderstorms are
expected across much of the area again today. IFR vsbys near
stronger storms...otherwise VFR conditions are expected.
&&
.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&
SHORT TERM...13
LONG TERM...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Aug 11, 5:30 AM MST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT THU AUG 11 2016
SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
121300-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
630 AM MDT THU AUG 11 2016 /730 AM CDT THU AUG 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA TODAY AND INTO TONIGHT. A FEW STORMS COULD BECOME STRONG
TO SEVERE THIS AFTERNOON...ESPECIALLY FROM THE BLACK HILLS AREA TO
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS ARE THE
MAIN THREATS FROM ANY STORMS THAT BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ001-002-121300-
HARDING-PERKINS-
630 AM MDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 11, 12:18 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT THU AUG 11 2016
SDZ026-028-029-031-074-112000-
PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN BLACK HILLS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD-
118 PM MDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 200 PM MDT...
AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HAYWARD...OR 13 MILES SOUTH OF RAPID CITY...MOVING NORTHEAST AT
10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...BLACK GAP...REPTILE GARDENS...
HART RANCH...
MOUNT RUSHMORE NATIONAL MEMORIAL AND NORTHEASTERN CUSTER STATE PARK.
LAT...LON 4378 10334 4388 10345 4403 10321 4389 10300
TIME...MOT...LOC 1917Z 238DEG 8KT 4389 10329
POJORLIE
Special weather statement, Aug 11, 1:05 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT THU AUG 11 2016
SDZ024-026-028-072-112045-
STURGIS/PIEDMONT FOOT HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
205 PM MDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT...
AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEMO...OR 12 MILES NORTHWEST OF RAPID CITY...MOVING NORTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUMMERSET...BLACK HAWK...JOHNSON SIDING...NEMO...PIEDMONT...
SILVER CITY...TILFORD...PACTOLA RESERVOIR AND DALTON LAKE.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 39
AND 52.
LAT...LON 4403 10347 4411 10364 4434 10347 4425 10320
4423 10318
TIME...MOT...LOC 2003Z 221DEG 14KT 4418 10347
POJORLIESpecial weather statement, Aug 11, 2:28 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT THU AUG 11 2016
SDZ026-029>031-074-112215-
PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN BLACK HILLS SD-CUSTER CO PLAINS SD-RAPID CITY SD-
328 PM MDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 415 PM MDT...
AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HERMOSA...OR 16 MILES SOUTH OF RAPID CITY...MOVING NORTHEAST AT
25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HERMOSA...FAIRBURN...CUSTER PARK GAME LODGE...HART RANCH...
BLACK GAP AND NORTHEASTERN CUSTER STATE PARK.
LAT...LON 4375 10346 4401 10316 4381 10291 4362 10329
TIME...MOT...LOC 2127Z 228DEG 20KT 4385 10318
POJORLIE
Special weather statement, Aug 11, 2:33 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT THU AUG 11 2016
SDZ073-112215-
SOUTHERN MEADE CO PLAINS SD-
333 PM MDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE COUNTY UNTIL
415 PM MDT...
AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CURLEW LAKE...OR 26 MILES NORTHEAST OF RAPID CITY...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELM SPRINGS...CURLEW LAKE AND VIEWFIELD.
LAT...LON 4416 10285 4426 10294 4445 10254 4419 10239
4418 10240
TIME...MOT...LOC 2132Z 247DEG 21KT 4424 10275
POJORLIELocal storm report, Aug 11, 2:43 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/11/2016 E1.00 INCH CUSTER SD TRAINED SPOTTER
MIX OF PEA TO QUARTER SIZE HAIL FELL FOR ABOUT 5
MINUTES
&&
MCKEMYThunderstorm Wind, Ziebach
- When
- August 11, 3:02 PM MST
- Where
- Ziebach County, 6.73 mi N of Bridger
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.647, -101.909
A trailer house was blown over by thunderstorm winds, injuring two people inside.
Thunderstorm Wind, Ziebach
- When
- August 11, 3:38 PM MST
- Where
- Ziebach County, 12.11 mi NNE of Cherry Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.770, -101.440
Wind gusts were estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016$2.0 million · 9 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655048, 655049.